Bone Loss Drug Linked to Rare Fracture
Long-Term Use of Osteoporosis Drug Fosamax May Weaken Long Bones
Susan Bukata, MD, director of the center for bone health at the University of Rochester, New York, says orthopaedic surgeons and specialists in metabolic bone disease are well aware of this problem. Bukata was not involved in the Lane report.
"This is not seen only with Fosamax. We see this in cancer patients given high doses of Zometa as well," Bukata tells WebMD. "Fosamax was the most commonly used bisphosphonate for the longest time. And it takes several years on the drug before it seems to be a problem. So more people have been on Fosamax long term than on Actonel or the several other bisphosphonates."
What's going on? Bisphosphonates keep the body from reabsorbing bone. That slows bone loss in osteoporosis. But it also interferes with the body's natural bone-repair process.
That's why a growing number of bone experts suggest that after about five years of bisphosphonate use, patients should take a "drug holiday" until blood tests show their bone turnover increasing. It's done in Europe and in Australia, and in a growing number of U.S. bone centers -- including Lane's and Bukata's institutions.
"Remember, bisphosphonates go into the bone like money goes into an IRA. Put money in now and it comes out, slowly, later," Lane says. "The general thought is that after about five years of bisphosphonate treatment, you stop for a year or two. And if bone-turnover markers go up, restart, and if not, watch. Some patients on bisphosphonate holiday followed for up to four years have not shown any change in these markers and are steady."
Meanwhile, Bukata warns patients not to stop taking their osteoporosis drugs.
"The average person should not worry about this -- and certainly should not stop taking their bisphosphonates," she says. "We as doctors need to be aware of this and start finding out who is at risk and why. But the last thing we want is for people to stop taking their bisphosphonates because of this type of fracture."
Lane notes that the rare leg fractures linked to Fosamax use are far less dangerous than the hip fractures the drug prevents.